Georgia, 2022

Flood and Damaging Wind in Georgia, June 11, 2022

June 11, 2022 · NWS JAX · 3 events in 2 counties and zones

Southwesterly flow and increased moisture with divergence over the area ahead of an approaching mid level trough enhanced sea breeze convection across the area in the afternoon and evening. The sea breezes merged near the Atlantic coast where a few strong to severe storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwesterly flow and increased moisture with divergence over the area ahead of an approaching mid level trough enhanced sea breeze convection across the area in the afternoon and evening. The sea breezes merged near the Atlantic coast where a few strong to severe storms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 11, 1:42 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 1:42 PM EST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
242 PM EDT Sat Jun 11 2022

...HOT HUMID PERIOD NEXT WEEK...

.NEAR TERM [Through Tonight]...

Showers and storms are expected to increase in coverage across
northeast FL this afternoon, and extend into southeast GA
late in the day into the evening before activity diminishes.
Storms are not expected to be particularly intense, but the
strongest cells could produce some gusty winds. Low temperatures
are expected to be in the lower to mid 70s.

.SHORT TERM [Sunday Through Monday Night]...

Upper trough along the East Coast Sunday will gradually
shift eastward as a large upper ridge of high pressure builds
west of the area. This evolution will likely lead to a decrease
in daily precipitation coverage through Monday, along with a
shift in focus to our western counties on Monday. Above normal
temperatures are expected with highs in the lower 90s Sunday,
low-to-mid 90s Monday with afternoon heat index values rising
to 100 Sunday and 100-105 by Monday.

.LONG TERM [Tuesday Through Saturday]...

Strong upper ridge builds over the area Tuesday through
Thursday, then reforms westward over the Plains Friday-
Saturday with northerly flow aloft over our area. This
will lead to hot conditions this week, with above normal
temperatures and afternoon heat index values of 104-108...
close to advisory criteria...each day. With subsidence over the
area, convection likely to be more isolated or widely scattered in
nature with sea breezes. 20-30 pop each day, likely slightly
better coverage over our western counties.

&&

.AVIATION...
[Through 18Z Sunday]

Showers and storms will move through the region this afternoon and
evening, with the initial areas of convection occuring mostly
ahead of the frontal boundary over NE Florida and along the
coast. Winds will be consistently out of the SW becoming more mild
overnight. Convection may see a surge along the coastline in the
late afternoon as convection collides with the pinned Atlantic
coast sea breeze near SGJ. Late evening developments are expected
over SE Georgia and then passing near SSI before dispersing for
the night, making for mostly VFR conditions overnight and into
Sunday morning.

&&

.MARINE...

The coastal waters will remain between lower pressure over the
southeastern U.S. and high pressure well offshore, resulting in
south to southwest flow across the waters into early next week.
Winds may reach exercise caution criteria, particularly further
offshore.

Rip Currents: Low Risk this afternoon, Moderate risk Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  71  91  72  94  74 /  30  50  10  30  10
SSI  76  90  77  92  78 /  40  40   0  20   0
JAX  73  91  74  93  74 /  40  50  10  30   0
SGJ  73  91  74  92  75 /  40  50  10  20   0
GNV  71  90  71  93  71 /  20  50  20  50   0
OCF  73  89  73  93  73 /  30  50  20  40   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jun 11, 5:13 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
613 PM EDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     1 NNW SAINT AUGUSTINE   29.91N 81.32W
06/11/2022                   ST. JOHNS          FL   911 CALL CENTER

            TREES REPORTED DOWN AT DUFFERIN STREET AND
            RADIO ROAD.

&&
Special weather statement, Jun 11, 5:19 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
619 PM EDT Sat Jun 11 2022

GAZ151-112245-
Pierce GA-
619 PM EDT Sat Jun 11 2022

...A strong thunderstorm will impact portions of west central Pierce
County through 645 PM EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, or just northwest of Blackshear. This storm was drifting
southeast.

HAZARD...Wind 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of west central Pierce
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3136 8239 3143 8227 3135 8218 3127 8234
TIME...MOT...LOC 2218Z 304DEG 3KT 3136 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Jun 11, 5:25 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
625 PM EDT Sat Jun 11 2022

GAZ149-250-112300-
Atkinson GA-Northern Ware GA-
625 PM EDT Sat Jun 11 2022

...Strong thunderstorms will impact portions of east central
Atkinson and northwestern Ware Counties through 700 PM EDT...

At 625 PM EDT, Doppler radar was tracking a couple of strong
thunderstorms centered near Dixie Union, or 12 miles northwest of
Waycross, moving southeast at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pebble Hill, Dixie Union and Millwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3137 8263 3138 8263 3140 8261 3132 8239
      3119 8245 3127 8270
TIME...MOT...LOC 2225Z 296DEG 9KT 3130 8254

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SHASHY
Special weather statement, Jun 11, 5:33 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
633 PM EDT Sat Jun 11 2022

FLZ024-425-GAZ364-112300-
Western Duval FL-Inland Nassau FL-Western Charlton GA-
633 PM EDT Sat Jun 11 2022

...A strong thunderstorm will impact portions of west central Nassau,
north central Duval and southeastern Charlton Counties through 700 PM
EDT...

At 633 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. George, or 8 miles west of Callahan, moving east at 10 mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Callahan, St. George, Ratliff and Nassau Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3049 8176 3045 8179 3044 8181 3044 8180
      3039 8184 3048 8207 3067 8203 3065 8175
TIME...MOT...LOC 2233Z 286DEG 7KT 3056 8198

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Jun 11, 5:51 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
651 PM EDT Sat Jun 11 2022

GAZ151-152-250-112315-
Pierce GA-Brantley GA-Northern Ware GA-
651 PM EDT Sat Jun 11 2022

...Strong thunderstorms will impact portions of Pierce, central
Brantley and northern Ware Counties through 715 PM EDT...

At 651 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Patterson to 7 miles northeast of Cogdell.
Movement was southeast at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waycross, Blackshear, Nahunta, Patterson, Offerman, Boggy Bay, Pebble
Hill, Raybon, Jamestown and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3128 8270 3129 8267 3128 8263 3134 8263
      3142 8213 3124 8187 3107 8262 3122 8269
      3123 8270
TIME...MOT...LOC 2251Z 315DEG 8KT 3136 8217 3126 8265

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SHASHY
Special weather statement, Jun 11, 5:59 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
659 PM EDT Sat Jun 11 2022

FLZ024-124-125-225-425-112330-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Duval FL-
Coastal Nassau FL-
659 PM EDT Sat Jun 11 2022

...A strong thunderstorm will impact portions of central Nassau and
north central Duval Counties through 730 PM EDT...

At 659 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callahan, moving east at 15 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Callahan, Jacksonville International Arpt, Nassau Village-Ratliff,
Ratliff, Oceanway and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3048 8192 3066 8187 3060 8155 3035 8163
TIME...MOT...LOC 2259Z 286DEG 15KT 3055 8181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SHASHY

The radar

The Moody AFB radar (KVAX), 71 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Flood, Ware

When
June 11, 6:15 PM EST to 7:00 PM EST
Where
Ware County, 0.87 mi S of Emerson Park to 1.72 mi S of Deenwood
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.237, -82.380

Minor street flooding was reported across the city of Waycross. About 2 to 3 inches of rain was on the roads.

Lightning, Pierce

When
June 11, 6:40 PM EST
Where
Pierce County, 6.84 mi WNW of Homestead
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.320, -82.380

A house was damaged due to a lightning strike. Time was estimated by radar.

Thunderstorm Wind, Pierce

When
June 11, 6:40 PM EST
Where
Pierce County, 3.22 mi SE of Blackshear
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.267, -82.212

Power lines were down due to thunderstorm winds near old hoboken road and cardinal drive off of state route 121. Time was estimated by radar.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031772, 1031770, 1031771.